Tornadoes · United States · Illinois · 2011
EF1 tornado, Royalton to Benton, Illinois, April 19, 2011
From Royalton to Benton, this EF1 tornado ran 0.1 miles across Franklin County on April 19, 2011, touching down at 8:49 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 19, 2011
- Touchdown
- 8:49 PM CDT (01:49 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Franklin County
- Touchdown point
- 38.003, -88.920
- Lift-off point
- 38.003, -88.920
- Record number
- 1104191949-01
The damage survey
3 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Missiles witnessed in the damage. Large branches were driven into the side of a house. Eyewitnesses reported seeing "twisting" motion.
- One home had partial roof loss. Several other homes received either roof or structural damage due to trees falling. Several large branches were driven into the side of a house and barn. Peak winds 100 mph, avg path width 50 yds. Path length 0.3 mile.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms organized into a bow echo that produced widespread very damaging winds and isolated tornadoes. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes. A surface low attendant to this system moved from west central Missouri northeast to north of St. Louis. The trailing cold front advanced southeast across the Lower Ohio Valley and served as the primary focus for thunderstorms.
One home had partial roof loss. Several other homes received either roof or structural damage due to trees falling. Several large branches were driven into the side of a house and barn. Peak winds were estimated near 100 mph. The average path width was 50 yards.
Extremely large oak trees were snapped 30 feet off the ground and thrown several yards and left intertwined. Other large trees were uprooted, and a fence was damaged. Peak winds in this brief tornado were estimated near 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 23:46 UTC and running to 06:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:46 UTC | 06:15 UTC | Tornado Watch | PAH |
| 01:15 UTC | 02:15 UTC | Severe Thunderstorm Warning | PAH |
| 01:47 UTC | 04:45 UTC | Flood Advisory | PAH |
| 01:50 UTC | 02:45 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 19, 3:22 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 19, 3:22 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 322 PM CDT TUE APR 19 2011 .DISCUSSION... ...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF REGION... IN WAIT MODE AT CURRENT TIME ACROSS OUR FORECAST AREA AS CONVECTION IS BEGINNING TO INITIATE ALONG FRONTAL BOUNDARY MOVING EAST INTO SW AND CENTRAL MO. MOST OF OUR AREA REMAINS UNDER A VERY SHARP CAP...AS EVIDENT ON 16Z RUC SOUNDINGS. THIS CAP SHOULD KEEP MOST LOCATIONS STORM FREE UNTIL IT WEAKENS AND JUST AHEAD OF THE LINE OF STORMS VERY LATE THIS AFTERNOON INTO THE EARLY THIS EVENING. MODERATE RISK OF SEVERE STORMS WITH THE ENTIRE BAG OF SEVERE RISKS POSSIBLE... ESPECIALLY WITH DAMAGING WIND GUSTS AND LARGE HAIL...ISOLATED TORNADOES AND EVEN THE POTENTIAL FOR HEAVY RAIN ALONG ALONG AND BEHIND THE LINE OF STORMS. STILL IS SOME CONCERN THAT A PREFRONTAL SURFACE TROF WILL DEVELOP OUT AHEAD OF THE MAIN FRONT/LINE OF STORMS EARLY TONIGHT. IF THIS OCCURS AND FORCING IS STRONG ENOUGH TO ERODE THE CURRENT THERMAL CAP...WE COULD END UP WITH INDIVIDUAL/DISCRETE THUNDERSTORM ACTIVITY OUT AHEAD OF THE MAIN LINE....ESP THIS EVENING. IF THIS WERE TO OCCUR...ENVIRONMENTAL CONDITIONS WOULD BE MORE FAVORABLE FOR VERY LARGE HAIL AND A CREATE LARGER POTENTIAL FOR TORNADOES TO SPIN UP. THIS SITUATION APPEARS MORE LIKELY ALONG AND NW OF THE OHIO RIVER...AND IN SE MO. THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z... THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY AND NIGHT DRY GIVEN THE INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH THROUGH THE REGION. THURSDAY INTO THURSDAY NIGHT POPS ARE ON THE INCREASE AS MID LEVEL FLOW BECOMES MORE SWLY AND DRAWS THE SFC BOUNDARY BACK NORTH ACROSS THE AREA AS A WARM FRONT THU NIGHT. BEST CHANCE FOR ANY STRONG STORM WOULD LIKELY BE JUST NORTH OF THE WARM FRONT THU NIGHT...SO INCREASED POPS INTO THE LIKELY RANGE OVER MUCH OF THE REGION. ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS THE STORM TRACK CHANGES LITTLE. MODERATELY STRONG WEST/SOUTHWEST MID LEVEL FLOW WILL STEER LOW PRESSURE SYSTEMS ACROSS THE CENTRAL PLAINS TO THE UPPER MISSISSIPPI VALLEY/WESTERN GREAT LAKES. THIS SHOULD RESULT IN A GENERALLY WARM AND HUMID PATTERN...WITH PERIODS OF SHOWERS AND THUNDERSTORMS. REGARDING THE DAILY DETAILS... ON FRIDAY...A SURFACE WARM FRONT WILL LIFT NORTH OF THE LOWER OHIO VALLEY. PRECIPITATION WILL DIMINISH FROM SOUTH TO NORTH DURING THE DAY...WITH SOME CLEARING LIKELY IN THE AFTERNOON. ON FRIDAY NIGHT...A COLD FRONT WILL MOVE SOUTHEAST TOWARD THE MID MISSISSIPPI VALLEY. COMPARED TO TONIGHTS SYSTEM...THE FRIDAY NIGHT SYSTEM LOOKS TO BE A LITTLE WEAKER AND FURTHER NORTHWEST. IN FACT...THE 12Z GEFS KEEPS THE CENTRAL PRESSURE ABOVE 1000 MB AT ITS DEEPEST POINT. FORECAST CAPES AND WIND FIELDS ARE NOT AS IMPRESSIVE AS THIS EVENING...BUT STILL EASILY SUFFICIENT FOR ORGANIZED SEVERE. ON SATURDAY THROUGH SUNDAY...THE MODELS REMAIN HIGHLY DIVERGENT WITH RESPECT TO THE FRONTAL MOVEMENT. THE 12Z GFS REMAINS CONSISTENT WITH PREVIOUS RUNS BY STALLING THE FRONT OVER THE LOWER OHIO VALLEY THROUGH THE WEEKEND. THE 12Z HPC AND ECMWF SOLUTIONS KEEP THE FRONT FARTHER NORTH. FORECAST WILL LEAN TOWARD THE SOMEWHAT WARMER AND DRIER HPC/ECMWF SOLUTIONS. EARLY NEXT WEEK...A DEEPENING 500 MB TROUGH OVER THE PLAINS WILL RESULT IN SURFACE CYCLOGENESIS WELL TO OUR WEST. DEPENDING ON THE TRACK OF THE SYSTEM...ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE. THE MODELS SEEM TO BE TRENDING SLOWER AND STRONGER WITH THE SYSTEM...MEANING THAT MONDAY IS LOOKING WARMER AND DRIER WHILE TUESDAY IS MORE LIKELY TO BE ACTIVE. CHANCES FOR HEAVY RAIN/FLOODING POTENTIAL WILL HEAVILY DEPEND ON THE FRONTAL MOVEMENT THIS WEEKEND...WHICH THE MODELS ARE STILL HAVING TROUBLE WITH. && .AVIATION... WINDS WILL BE S TO SW AT 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS AFTERNOON INTO THE EVENING...AHEAD OF ADVANCING STRONG COLD FRONT THAT SHOULD DEVELOP WIDESPREAD CONVECTION/SQUALL LINE THAT WILL LIKELY BRING AT LEAST SCT...IF NOT WIDESPREAD...WIND GUSTS FROM 40 TO 60 KTS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE ACROSS THE ENTIRE REGION TONIGHT...BEGINNING 00Z TO 05Z THIS EVENING KCGI TO KPAH...04Z TO 09Z AS BEST GUESS IN TIMING FOR KEVV TO KOWB. IFR CLOUDS WILL LIKELY PERSIST THROUGH MUCH OF THE LATTER PORTION OF THE FORECAST PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT/MY
Hazardous weather outlook, Apr 19, 6:46 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 646 PM CDT TUE APR 19 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 646 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL 200 AM. REFER TO THE WATCH FOR DETAILS. A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL ALL BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO A THREAT. INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON WIDESPREAD MINOR TO MODERATE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. MINOR TO MODERATE RIVER FLOODING IS FORECAST TO CONTINUE THROUGH MUCH OF THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH TONIGHT.
In the hours before
Local storm report, Apr 19, 8:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLOOD ELLSINORE 36.93N 90.75W
04/19/2011 CARTER MO TRAINED SPOTTER
ALONG HIGHWAY 329 BETWEEN ELLSINORE AND VAN BUREN. 1 FOOT
OF WATER OVER HIGHWAY.
&&
SMITTYLocal storm report, Apr 19, 8:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG MARBLE HILL 37.30N 89.98W
04/19/2011 BOLLINGER MO EMERGENCY MNGR
WINDS ESTIMATED 70 TO 75 MPH. WIDESPREAD DAMAGE REPORTED
BY EM WEST AND NORTH OF MARBLE HILL. MAJORITY OF DAMAGE
APPREARS TO BE STRAIGHT LINE WINDS. SOME HOMES HAVE ROOF
BLOWN OFF. WIDESPREAD TREE DAMAGE.
&&
SMITTYLocal storm report, Apr 19, 8:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG DAISY 37.52N 89.79W
04/19/2011 CAPE GIRARDEAU MO TRAINED SPOTTER
BARN BLOWN INTO STATE HIGHWAY B IN DAISY AND TREES ARE
DOWN ACROSS ROADWAY MAKING IT IMPASSABLE.
&&
DLLLocal storm report, Apr 19, 8:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST 6 S PINCKNEYVILLE 37.99N 89.38W
04/19/2011 M60 MPH PERRY IL EMERGENCY MNGR
&&
DLLLocal storm report, Apr 19, 8:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
04/19/2011 M58 MPH CAPE GIRARDEAU MO ASOS
&&
SMITTYLocal storm report, Apr 19, 8:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST ENERGY 37.78N 89.03W
04/19/2011 E70 MPH WILLIAMSON IL TRAINED SPOTTER
WINDS ESTIMATED 60 TO 70 MPH GUSTS WITH ENTIRE COMMUNITY
WITHOUT POWER.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.8 hours before the tornado, 240 km from the path. April 20, 2011.
- Mixed-layer CAPE
- 2409 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 547 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 24.4
- 0-3 km lapse rate
- 3.3 K/km
Lincoln, IL (KILX), 12:00Z
10.2 hours after it, 240 km from the path. April 20, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84649 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.4 K/km
The radar
The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the touchdown began at 01:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:34 UTC | TSTM WND GST 60 | 6 S Pinckneyville | Perry, IL | |
| 01:35 UTC | TSTM WND GST 66 | Carbondale | Jackson, IL | |
| 01:35 UTC | TORNADO | Dowell | Jackson, IL | EF0 TORNADO BEGAN 1.8 MILES WEST OF ELKVILLE AND LIFTED 1.2 MILES NORTHEAST OF DOWELL, AFTER GOING THROUGH THE TOWN OF DOWELL. PATH LENGTH 3.6 MILES WITH SEVERAL CARPORTS, SMALL CAMPER AND SMALL GARAGE DESTROYED. NUMEROU |
| 01:38 UTC | TSTM WND GST 55 | 2 W Christopher | Franklin, IL | LARGE TREE UPROOTED AND FELL ON NEARBY HOME. |
| 01:38 UTC | TSTM WND GST 55 | 2 W Christopher | Franklin, IL | |
| 01:40 UTC | TSTM WND DMG | Carbondale | Jackson, IL | LATE REPORT. TIME ESTIMATED. POLICE STATION HAD 1/3 OF ROOF BLOWN OFF WHICH LANDED ONTO 3 NEARBY HOMES. EM DETERMINED EVENT WAS STRAIGHT LINE WINDS. |
| 01:40 UTC | TSTM WND DMG | Du Quoin | Perry, IL | LATE REPORT. TIME ESTIMATED. WIDESPREAD TREE DAMAGE ACROSS SOUTH HALF OF COUNTY. MORE CONCENTRATED AREAS OF DAMAGE INCLUDE THE SOUTHWEST SIDE OF DU QUOIN AS WELL AS CONSIDERABLE TREE DAMAGE ALONG KATHLEEN MINE ROAD. |
| 01:40 UTC | TSTM WND DMG | Zeigler | Franklin, IL | LATE REPORT. CARPORTS BLOWN OVER ALONG SOUTH PINE ST. WINDS ESTIMATED 60 TO 70 MPH. |
| 01:40 UTC | TORNADO | 1 Sw Royalton | Franklin, IL | EF1 TORNADO 1.2 MILES SOUTHWEST OF ROYALTON. PATH LENGTH 0.3 MILES.1 HOME WITH PARTIAL ROOF LOSS, SEVERAL OTHER HOMES WITH EITHER ROOF OR STRUCTURAL DAMAGE DUE TO TREES, SEVERAL LARGE BRANCHES DRIVEN INTO THE SIDE OF A H |
| 01:41 UTC | TSTM WND GST 70 | Energy | Williamson, IL | POWER OUT IN THE CITY. |
| 01:41 UTC | TSTM WND GST 70 | Energy | Williamson, IL | WINDS ESTIMATED 60 TO 70 MPH GUSTS WITH ENTIRE COMMUNITY WITHOUT POWER. |
| 01:44 UTC | TSTM WND DMG | Nashville | Washington, IL | STORM CHASER OBSERVING MULTIPLE POWER FLASHES |
| 01:48 UTC | TSTM WND GST 70 | Herrin | Williamson, IL | TREES SNAPPING WITH POWER OUTAGES REPORTED. |
| 01:49 UTC | TORNADO | N Benton | Franklin, IL | EF1 TORNADO. PATH LENGTH 1/8 MILE...50 YARDS WIDE...105 MPH PEAK WIND. EXTREMELY LARGE OAK TREES SNAPPED 30 FEET OFF THE GROUND AND THROWN SEVERAL YARDS AND LEFT INTERTWINED. OTHER LARGE TREES UPROOTED AND A FENCE WAS DA |
| 01:54 UTC | TSTM WND GST 60 | Benton | Franklin, IL | |
| 01:54 UTC | TSTM WND GST 95 | Buncombe | Johnson, IL | WIND GUST 80 TO 95 MPH MEASURED. |
| 01:57 UTC | TSTM WND DMG | Mulkeytown | Franklin, IL | LATE REPORT. LOST ROOF OFF OF ONE HOME. |
| 01:57 UTC | TSTM WND GST 56 | West Frankfort | Franklin, IL | |
| 02:00 UTC | TSTM WND DMG | Sesser | Franklin, IL | TIME ESTIMATED. WIDESPREAD TREES AND POWER LINES DOWN. |
| 02:02 UTC | TSTM WND GST 77 | 3 Nw Walnut Hill | Marion, IL | SUSTAINED 44 KNOTS |
| 02:03 UTC | TORNADO | 2 Nw Mount Vernon | Jefferson, IL | TORNADO WAS RATED EF1...WITH PEAK WINDS OF 105 MPH. AVG PATH WIDTH 90 YARDS...PATH LENGTH 3.5 MILES. THERE WAS SHINGLE DAMAGE TO HOUSES...AWNINGS/OVERHANGS DESTROYED. MANY TREES SNAPPED OR UPROOTED. |
| 02:06 UTC | TORNADO | 1 Se Bluford | Jefferson, IL | TORNADO WAS RATED EF1 WITH PEAK WINDS OF 110 MPH. AVG PATH WIDTH 80 YARDS...PATH LENGTH 1.8 MILES. MANY TREES SNAPPED OR UPROOTED...HAY BARN PARTIALLY PUSHED OVER...OLD WOODEN BARN DESTROYED...NEWER WOOD-FRAME EQUIPMENT |
| 02:07 UTC | TSTM WND GST 70 | Harrisburg | Saline, IL | |
| 02:12 UTC | TSTM WND DMG | 4 W Dahlgren | Jefferson, IL | LATE REPORT. NUMEROUS TREES DOWN. POWER OUTAGES. LARGE FARM BUILDING NEAR EXIT 89 ALONG INTERSTATE 64 DESTROYED. APPEARED TO BE STRAIGHT LINE WINDS. |
| 02:19 UTC | TSTM WND DMG | Keenes | Wayne, IL | TELEPHONE POLES SNAPPED WITH WIND GUSTS ESTIMATED 60 MPH. NICKEL SIZE HAIL JUST SOUTH OF TOWN. |
| 02:19 UTC | TORNADO | 6 Se Mcleansboro | Hamilton, IL | AN EF1 TORNADO TRAVELED FROM 6 MILES SOUTHEAST OF MCLEANSBORO TO 8 MILES EAST SOUTHEAST OF MCLEANSBORO. HUNDREDS OF TREES WERE UPROOTED AND A SMALL GRAIN BIN WAS DESTROYED. |
| 02:25 UTC | TSTM WND DMG | 4 S Wayne City | Wayne, IL | MOBILE HOME THAT WAS NOT TIED DOWN HAS BLOWN AWAY. A FEW FARM SHEDS HAVE BEEN DAMAGED NEAR THE WAYNE JEFFERSON COUNTY LINE. |
| 02:27 UTC | TSTM WND DMG | Hoyleton | Washington, IL | LARGE TREE LIMBS BOWN DOWN FROM THIS EVENINGS STORMS |
| 02:30 UTC | TSTM WND DMG | Enfield | White, IL | LATE REPORT. BARNS BLOWN DOWN. TREES DOWN. |
| 02:40 UTC | TSTM WND DMG | Elba | Gallatin, IL | LATE REPORT. CONSIDERABLE DAMAGE TO HOUSE AND BARN. TREES DAMAGED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 19, 2011
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 4:00 PM CDT | EF1 | Pike, MO | 4.1 | 150 | |||
| April 19 | 4:36 PM CDT | EF0 | Pike, MO | 0.4 | 50 | |||
| April 19 | 5:58 PM CDT | EF0 | Pushmataha, OK | 0.1 | 50 | |||
| April 19 | 5:58 PM CDT | EF3 | Macoupin, IL | 4.3 | 200 | 2 | ||
| April 19 | 6:07 PM CDT | EF1 | Pushmataha, OK | 3.5 | 100 | |||
| April 19 | 6:08 PM CDT | EF2 | Montgomery, IL | 3.2 | 150 | |||
| April 19 | 6:15 PM CDT | EF2 | Montgomery, IL | 3.5 | 200 | |||
| April 19 | 6:17 PM CDT | EF1 | Christian, IL | 2.0 | 100 | $90,000 | ||
| April 19 | 6:30 PM CDT | EF0 | Christian, IL | 3.5 | 100 | $95,000 | ||
| April 19 | 6:32 PM CDT | EF1 | Christian, IL | 0.9 | 100 | $60,000 | ||
| April 19 | 6:45 PM CDT | EF0 | LeFlore, OK | 0.1 | 75 | |||
| April 19 | 6:48 PM CDT | EF0 | LeFlore, OK | 3.0 | 125 | |||
| April 19 | 7:43 PM CDT | EF1 | Wayne, MO | 5.2 | 500 | $25,000 | ||
| April 19 | 7:55 PM CDT | EF0 | Bollinger, MO | 0.5 | 100 | $15,000 | ||
| April 19 | 7:59 PM CDT | EF1 | Edgar, IL | 1.1 | 100 | $140,000 | ||
| April 19 | 8:02 PM CDT | EF0 | Vermilion, IL | 2.7 | 25 | $225,000 | ||
| April 19 | 9:10 PM EDT | EF1 | Vermillion, IN | 31.1 | 100 | $85,000 | ||
| April 19 | 8:11 PM CDT | EF1 | Vermilion, IL | 2.6 | 100 | $360,000 | ||
| April 19 | 8:35 PM CDT | EF0 | Jackson, IL | 3.9 | 100 | $70,000 | ||
| April 19 | 8:40 PM CDT | EF1 | Franklin, IL | 0.3 | 50 | $80,000 | ||
| April 19 | 9:40 PM EDT | EF1 | Tippecanoe, IN | 0.7 | 100 | $80,000 | ||
| April 19 | 9:50 PM EDT | EF0 | Tippecanoe, IN | 2.6 | 50 | $15,000 | ||
| April 19 | 9:55 PM EDT | EF1 | Boone, IN | 0.6 | 50 | $10,000 | ||
| April 19 | 9:02 PM CDT | EF1 | Marion, IL | 0.4 | 75 | |||
| April 19 | 9:03 PM CDT | EF1 | Jefferson, IL | 4.3 | 100 | $70,000 | ||
| April 19 | 9:06 PM CDT | EF1 | Jefferson, IL | 1.4 | 100 | $90,000 | ||
| April 19 | 9:19 PM CDT | EF1 | Hamilton, IL | 3.4 | 150 | $150,000 | ||
| April 19 | 9:27 PM CDT | EF0 | Cape Girardeau, MO | 0.1 | 40 | $20,000 | ||
| April 19 | 9:28 PM CDT | EF2 | White, IL | 1.8 | 125 | $2.0 million | ||
| April 19 | 9:30 PM CDT | EF1 | White, IL | 1.4 | 100 | $300,000 | ||
| April 19 | 9:30 PM CDT | EF2 | Wayne, IL | 10.6 | 150 | 2 | $400,000 | |
| April 19 | 10:41 PM EDT | EF1 | Grant, IN | 2.5 | 150 | $100,000 | ||
| April 19 | 9:48 PM CDT | EF2 | Wabash, IL | 11.3 | 250 | $2.5 million | ||
| April 19 | 10:48 PM EDT | EF1 | Grant, IN | 2.9 | 50 | |||
| April 19 | 9:53 PM CDT | EF1 | Wabash, IL | 2.8 | 125 | $50,000 | ||
| April 19 | 10:54 PM EDT | EF1 | Knox, IN | 10.9 | 75 | $206,000 | ||
| April 19 | 9:57 PM CDT | EF1 | Gibson, IN | 4.4 | 100 | $130,000 | ||
| April 19 | 11:16 PM EDT | EF1 | Jay, IN | 6.9 | 50 | |||
| April 19 | 11:19 PM EDT | EF0 | Van Wert, OH | 0.5 | 50 | |||
| April 19 | 11:22 PM EDT | EF0 | Dubois, IN | 0.3 | 200 | |||
| April 19 | 11:22 PM EDT | EF1 | Dubois, IN | 3.1 | 200 | |||
| April 19 | 11:25 PM EDT | EF0 | Dubois, IN | 1.9 | 200 | |||
| April 19 | 11:26 PM EDT | EF1 | Dubois, IN | 0.4 | 100 | |||
| April 19 | 11:26 PM EDT | EF2 | Dubois, IN | 3.3 | 300 | |||
| April 19 | 11:39 PM EDT | EF2 | Mercer, OH | 3.7 | 30 | $340,000 | ||
| April 19 | 11:39 PM EDT | EF2 | Orange, IN | 1.0 | 200 | |||
| April 19 | 11:40 PM EDT | EF1 | Orange, IN | 1.5 | 125 | |||
| April 19 | 11:40 PM EDT | EF1 | Van Wert, OH | 4.0 | 100 | |||
| April 19 | 11:40 PM EDT | EF1 | Orange, IN | 0.7 | 75 | |||
| April 19 | 11:44 PM EDT | EF0 | Auglaize, OH | 3.8 | 67 | $55,000 | ||
| April 19 | 11:47 PM EDT | EF0 | Orange, IN | 0.5 | 100 | |||
| April 19 | 10:54 PM CDT | EF0 | Breckinridge, KY | 11.5 | 150 | |||
| April 19 | 11:58 PM EDT | EF1 | Allen, OH | 0.7 | 100 | |||
| April 19 | 11:59 PM EDT | EF1 | Washington, IN | 1.5 | 200 | |||
| April 19 | 12:00 AM EDT | EF0 | Washington, IN | 1.2 | 75 | |||
| April 19 | 12:07 AM EDT | EF0 | Washington, IN | 0.7 | 50 | |||
| April 19 | 12:09 AM EDT | EF0 | Harrison, IN | 0.3 | 50 | |||
| April 19 | 12:14 AM EDT | EF0 | Washington, IN | 13.1 | 200 | |||
| April 19 | 12:19 AM EDT | EF0 | Scott, IN | 11.8 | 100 | |||
| April 19 | 12:28 AM EDT | EF1 | Clark, IN | 1.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.